BALTIMORE (WJZ) — A teen in Pennsylvania had to be placed on a breathing machine after doctors say she developed “wet lung” from vaping.
- Doctors say a teen developed “wet lung” after three weeks of vaping
- Wet Lung is an inflammation of the lungs caused by an allergic reaction
- The study says it’s the first case of wet lung reported in an adolescent using e-cigarettes
A case study published in the medical journal Pediatrics, details how the 18-year-old waitress had been using e-cigarettes for only three weeks before needing to be rushed to the emergency room at University of Pittsburgh Medical Center.
Doctors found that the young woman was suffering from a worsening cough, difficulty breathing, and sudden stabbing pains in her chest. The teen’s condition continued to deteriorate even after the hospital put her on antibiotics. “She was unable to get enough oxygen into her blood from her lungs and required a mechanical ventilator (respirator) to breathe for her until her lungs recovered,” Dr. Daniel Weiner said, via CNN.
Doctors also needed to insert tubes into the restaurant worker to drain fluid from her lungs. Physicians diagnosed the patient with hypersensitivity pneumonitis, also known as “wet lung,” which is an allergic reaction to chemicals or dust that inflames the lungs. Doctors noted that the young woman had a history of very mild asthma, which did not require an inhaler prior to using e-cigarettes.
“This is the first reported case of hypersensitivity pneumonitis and acute respiratory distress syndrome as a risk of e-cigarette use in an adolescent,” the May 17 case study announced.
“As electronic cigarette use increases, we will be seeing more case reports and side effects,” Dr. Casey Sommerfeld told CNN. A 2016 report from the U.S. Surgeon General noted that e-cigarette use jumped by a stunning 900 percent among students from 2011 to 2015.
The recent increase in young Americans vaping will likely concern scientists who recently discovered that e-cigarette vapors contain several toxic chemicals including arsenic and lead.